A Natural Treatment for Antidepressant-Induced Sexual Side Effects

70 percent of people taking common antidepressants suffer side effects that may be treated, or avoided, with saffron
January 15, 2021 Updated: January 15, 2021

It may be the spice’s red pigment, crocin, since that alone beat out placebo as an adjunct treatment, significantly decreasing symptoms of depression, symptoms of anxiety, and general psychological distress. Perhaps, its antioxidants played a role in “preventing free radical-induced damage in the brain.” The amount of crocin the researchers used was equivalent to about a half teaspoon of saffron a day.

If the spice works as well as the drugs, one could argue that the spice wins, since it doesn’t cause sexual dysfunction in the majority of men and women like most prescribed antidepressants do. SSRI drugs like Prozac, Paxil, and Zoloft cause “adverse sexual side effects” in around 70 percent of people taking them. What’s more, physicians not only significantly underestimate the occurrence of side effects, but they also tend to underrate how much they impact the lives of their patients.

Not only is this not a problem with saffron, the spice may even be able to treat it, as I explore in my video Best Food for Antidepressant-Induced Sexual Dysfunction. “In folk medicine, there is a widely held belief that saffron might have aphrodisiac effects.” To test this, men with Prozac-induced sexual impairment were randomized to saffron or placebo for a month. By week four, the saffron group “resulted in significantly greater improvement in erectile function … and intercourse satisfaction,” and more than half of the men in the saffron group regained “normal erectile function.” The researchers concluded that saffron is an “efficacious treatment” for Prozac-related erectile dysfunction. It has all been found to be effective for female sexual dysfunction as well. Female sexual function increased by week four, improving some of the Prozac-induced sexual problems but not others. So, it may be better to try saffron in the first place for the depression and avoid developing these sexual dysfunction problems, since they sometimes can persist even after stopping the drugs, potentially worsening one’s long-term depression prognosis.

This includes unusual side effects, such as genital anesthesia, where you literally lose sensation. It can happen in men and women. More rarely, antidepressants can induce a condition called restless genital syndrome. You’ve heard of restless legs syndrome? Well, this is a restless between-the-legs syndrome. These PSSDs, or Post-SSRI sexual dysfunctions, meaning dysfunctions that appear or persist after stopping taking these antidepressants, can be so serious that “prescribing physicians should mention the potential danger of the occurrence of genital (e.g., penile or vaginal) anesthesia to every patient prior to any SSRI treatment.” If you’re on one of these drugs, did your doctor warn you about that?

All hope is not lost, though. Evidently, penile anesthesia responds to low-power laser irradiation. After 20 laser treatments to his penis, one man, who had lost his penile sensation thanks to the drug Paxil, partially regained his “penile touch and temperature sensation.” However, he still couldn’t perform to his girlfriend’s satisfaction, and she evidently ended up leaving him over it, which certainly didn’t help his mood. But, before you feel too badly for him, compare a little penile light therapy to clitoridectomy, clitoris removal surgery, or another Paxil-related case where a woman’s symptoms only improved after six courses of electroshock therapy.

Pass the paella!

Michael Greger, M.D., FACLM, is a physician and New York Times bestselling author. He has lectured at the Conference on World Affairs, the National Institutes of Health, and the International Bird Flu Summit, testified before Congress, appeared on “The Dr. Oz Show” and “The Colbert Report,” and was invited as an expert witness in defense of Oprah Winfrey at the infamous “meat defamation” trial. This article was originally published on NutritionFacts.org